Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 38, NWS Denver/Boulder, CO

June 4, 2020Morgan County, Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 4, 2020, 2:39 PM MDT for Morgan County, Washington County, Colorado. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2020, 2:39 PM MDT (20:39 UTC)
Expired
Jun 4, 2020, 3:30 PM MDT
In force
51 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Morgan County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 96 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 3:20 PM MDTTSTM WND GST 70Akron, COASOS STATION KAKO AKRON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2916 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

887 
WUUS55 KBOU 042039
SVRBOU
COC087-121-042130-
/O.NEW.KBOU.SV.W.0038.200604T2039Z-200604T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
239 PM MDT Thu Jun 4 2020

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Morgan County in northeastern Colorado...
  Northwestern Washington County in northeastern Colorado...

* Until 330 PM MDT.

* At 238 PM MDT, the leading edge of strong winds from a severe 
  thunderstorm were located along a line extending from near 
  Antelope Springs to 4 miles east of Adena, or along a line 
  extending from 11 miles north of Fort Morgan to 33 miles west of 
  Akron, moving east at 35 mph.

  HAZARD...70 mph wind gusts. A gust to 64 mph was reported in 
           Wiggins.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Fort Morgan, Akron, Brush, Log Lane Village, Hillrose, Gary,
  Prewitt Reservoir, Antelope Springs, Twelve-Mile Corner, Adena
  School, Adena, Snyder, Midway and Woodrow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4044 10312 3992 10315 3997 10371 4000 10371
      4000 10403 4045 10394
TIME...MOT...LOC 2038Z 263DEG 31KT 4043 10376 4001 10381 

HAIL...<.75IN
WIND...70MPH
 
$$

GIMMESTAD
1 follow-up statement
159 
WWUS55 KBOU 042114
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
314 PM MDT Thu Jun 4 2020

COC087-121-042130-
/O.CON.KBOU.SV.W.0038.000000T0000Z-200604T2130Z/
Morgan CO-Washington CO-
314 PM MDT Thu Jun 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR EASTERN MORGAN AND NORTHWESTERN WASHINGTON COUNTIES...

At 313 PM MDT, strong winds from severe thunderstorms were located 
along a line extending from 3 miles southwest of Merino to 7 miles 
east of Gary, or along a line extending from 15 miles southwest of 
Sterling to 15 miles southwest of Akron, moving east at 35 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated. Winds gusted to 56 mph at the Fort Morgan 
         airport as these storms passed.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Akron, Brush, Hillrose, Gary, Prewitt Reservoir, Snyder, Midway and
Woodrow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4044 10312 3992 10315 3997 10371 4000 10371
      4044 10361
TIME...MOT...LOC 2113Z 263DEG 31KT 4046 10340 4004 10346 

HAIL...<.75IN
WIND...70MPH
 
$$

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 11:23 AM MDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 4, 11:23 AM MDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1123 AM MDT Thu Jun 4 2020

.UPDATE...
Issued at 1113 AM MDT Thu Jun 4 2020

Not much change needed for the forecast at this time. Confidence
in the Marginal threat for severe over our far eastern plains is
getting lower due to the dewpoints mixing out and the forecast for
them to be in the 30s as the surface trough is east of the
forecast area. Again, as the current thinking is, we'll mainly see
a wind threat today from storms, up to 50 mph. Can't rule out one
or two storms however to have higher speeds. CAPE is pretty low
however, so will keep any mention of damaging winds out of the
forecast.

&&

.SHORT TERM...(Today and tonight)
Issued at 240 AM MDT Thu Jun 4 2020

Upper level ridge centered over the Central and Southern Rockies
will bring very warm temperatures today. Highs across northeast
Colorado will be around 90 degrees. Colorado will see westerly
flow aloft around the ridge. At the surface, a trough of low
pressure will act as a dry line across western Nebraska and
western Kansas. This will result in a dry westerly flow across
Colorado today. Dew points are expected to be in the 30s this
afternoon. There is enough moisture aloft to produce isolated to
scattered high based showers and thunderstorms. MLCAPE will be
weak today, 100-300 J/kg. A 40-50F temperature/dew point
difference results in a classic inverted V sounding. Strong gusty
outflow winds to 50 mph will likely accompany the stronger
convection. Can't rule out a few gusts approaching severe
threshold (58 mph). Any rainfall today is expected to be light
with more wind than rain expected. The convection is expected to
end early to mid evening as the airmass stabilizes.

.LONG TERM...(Friday through Wednesday)
Issued at 240 AM MDT Thu Jun 4 2020

The extended will be characterized by warmer temperatures and
increased fire danger to start with a welcome cool down by early
next week.

For Friday, a weak cold front will push in across the northeastern
plains during the morning hours. Models indicate this to be a mostly
dry front with not much moisture associated with it. At the synoptic
level, a strong upper ridge remains in place with highs possibly
approaching the mid-90s which would be running around 15 degrees
above normal for this time of year. Closer to the surface winds will
switch around to the south through the day pulling in drier air
across portions of the plains mainly south of I-70. Model cross
sections how very dry low levels due to this that would cause any
convection that forms over the higher terrain to bring mainly gusty
winds and virga to lower elevations. Further to the northeast, the
slightly cooler airmass behind the frontal push will cause a stable
layer around 700mb that may help to prevent storms from sustaining
much further east and north of Denver. If this cap ends up being
weather and an outflow from storms further to the west are able to
break it then there is enough instability in the mid-levels for
strong to potentially severe storms with damaging winds and large
hail possible.

A trough that is in place off the coast of CA will transition
northeastward through Saturday. Increased moisture associated with
this feature will start to impact Colorado in the morning hours with
scattered storms across the higher elevations by the afternoon. A
lee side low will deepen over the plains pulling in strong south to
southwesterly winds. This will help to keep temperatures high with
another 90+ degree day possible for the lower elevations. PW values
will increase with the onset of the upper trough and higher moisture
levels with values once again approaching 1 inch. This should help
keep RH levels above the 15% threshold for fire weather highlights,
however winds at the surface will increase during the afternoon with
gusts up to 40 mph and that combined with the high temperatures will
bring increased fire weather concerns.

On Sunday, a broad trough will move through the Northwest and into
the intermountain region during the morning. A closed surface low
over the northern plains counties will pull in strong southwesterly
flow once again. Dry air will be in place with less moisture
available to offset the downsloping effects bringing RH values
below 15% by the afternoon for much of the eastern plains counties.
Winds over the plains will also increase with a tightened gradient
provided by the deepening surface low and well mixed boundary layer
with gust speeds up to 50 mph possible. This will create conditions
that are prime for fast fire development and growth Sunday afternoon
with Reg Flag highlights most likely being needed for lower
elevation areas.

Heading into the following week a cold front will push south on
Monday bringing only weak moisture behind it. QPF fields do not show
much in the way of precipitation behind this feature but it will
help to cool us off into the lower 80s and possibly 70s. An upper
level jet will push southwest bringing increased winds to the
mountains with speeds up to 60 mph possible over the higher
elevations and 50 mph on the plains. RH values will continue to low,
especially for areas south of I-70 that may not see some of the
impacts of the frontal push creating another day of fire weather
concerns.

The cooldown continues Tuesday into Wednesday with an upper level
trough pushing through the region. This feature will bring a slight
chance of precipitation to the higher elevations with 70s expected
through mid-week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1120 AM MDT Thu Jun 4 2020

VFR conditions will prevail. Westerly winds are expected to
push in over the next couple of hours as convection over the
foothills fires and sends out gusty outflow winds. Better chance
for scattered to isolated high based showers and thunderstorms
will be closer to APA, but all airports have a low chance to see
some activity. These will produce gusty outflow winds to 40
knots. Due to the dry airmass, little rainfall is expected to
accompany the showers and storms. This activity will shift east
and decrease after 01Z. Some easterly winds into the plains Friday
will increase moisture and therefore will have a better chance of
storms around the airports, with less of a wind hazard.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Kriederman
SHORT TERM...Meier
LONG TERM...Bowen
AVIATION...Kriederman
Hazardous weather outlook, Jun 4, 10:52 AM MDT, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1052 AM MDT Thu Jun 4 2020

COZ030>051-051700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1052 AM MDT Thu Jun 4 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected this afternoon
and evening. Due to the dry airmass, strong gusty winds to 50 mph
will be possible. Any rainfall from the showers and thunderstorms
is expected to be light.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered afternoon and evening showers and
thunderstorms are expected each day through through Saturday. Some
of these storms will be strong to severe with large hail and
damaging wind gusts possible. An approaching upper level
disturbance will create very windy conditions Saturday through Monday.
This will increase fire danger each of those three days. Cooldown
should arrive Monday with 70s possible through mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed today and tonight.

In the hours before

Special weather statement, Jun 4, 1:05 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Denver CO
105 PM MDT Thu Jun 4 2020

COZ035-036-039-040-043-041945-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
105 PM MDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD...NORTHWESTERN
ARAPAHOE...BROOMFIELD...SOUTHWESTERN DENVER...NORTHERN JEFFERSON...
WESTERN ADAMS AND SOUTHEASTERN BOULDER COUNTIES UNTIL 145 PM MDT...

At 104 PM MDT, Doppler radar was tracking winds ahead of a decaying
thunderstorm along a line extending from 4 miles northwest of
Boulder to near White Ranch Open Space, or along a line extending
from 34 miles south of Fort Collins to 17 miles west of Denver.
Movement was east at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Denver, western Aurora, northeastern Lakewood, Thornton, Arvada,
Westminster, Boulder, Broomfield, Commerce City, Northglenn,
Brighton, northeastern Englewood, Wheat Ridge, Lafayette, Golden,
Louisville, Erie, Superior, Federal Heights and Firestone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 4012 10483 3963 10483 3975 10534 4013 10535
TIME...MOT...LOC 1904Z 284DEG 28KT 4008 10529 3978 10527

GIMMESTAD
Special weather statement, Jun 4, 2:29 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Denver CO
229 PM MDT Thu Jun 4 2020

COZ040-041-043>045-049-042115-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Washington County CO-Central and South Weld County CO-
Morgan County CO-Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
229 PM MDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WELD...ARAPAHOE...
MORGAN...WESTERN WASHINGTON AND ADAMS COUNTIES UNTIL 315 PM MDT...

At 228 PM MDT, Doppler radar was tracking the leading edge of strong
winds ahead of thunderstorms along a line extending from 4 miles
east of Weldona to 5 miles south of Leader to 10 miles northeast of
Ponderosa Park, or along a line extending from 8 miles northwest of
Fort Morgan to 43 miles northwest of Limon to 25 miles southeast of
Denver. Movement was east at 30 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Fort Morgan, Aurora, eastern Centennial, Brush, Bennett, Wiggins, Log
Lane Village, Deer Trail, Hillrose, Shamrock, Weldona, Leader,
Twelve-Mile Corner, Strasburg, Orchard, Byers, Cottonwood Valley,
Snyder, Midway and Goodrich.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 4034 10326 3967 10351 3956 10368 3957 10418
      3946 10418 3947 10423 3956 10421 3956 10449
      3950 10437 3951 10440 3959 10483 3993 10444
      4045 10415
TIME...MOT...LOC 2028Z 287DEG 27KT 4035 10389 3982 10409 3953 10453

GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 1:05 PM MDTSpecial Weather StatementBOUBroomfield, Denver40 min
Jun 4, 1:43 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Broomfield, Denver, Jefferson, Weld47 min
Jun 4, 2:29 PM MDTSpecial Weather StatementBOUAdams, Arapahoe, Morgan46 min
Jun 4, 2:59 PM MDTSpecial Weather StatementBOUBroomfield, Denver, Jefferson31 min
Jun 4, 3:29 PM MDTSevere Thunderstorm WarningBOUWashington46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.